Arizona, 2005

Damaging Wind in Arizona, July 22, 2005

July 22, 2005 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 22, 4:10 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 22, 4:10 PM MST, 4 hours 46 minutes before
AZZ020>028-CAZ030>033-230500-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
410 PM MST FRI JUL 22 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT THROUGH
THE WEEKEND AS TROPICAL MOISTURE FROM THE SOUTHEAST INCREASES.
STRONG GUSTY WINDS ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT
DUST STORMS. THE POSSIBILITY OF HEAVY RAIN WILL INCREASE ESPECIALLY
TONIGHT AND THIS WEEKEND AS TROPICAL MOISTURE ASSOCIATED WITH THE
REMAINS OF FORMER HURRICANE EMILY MOVES INTO ARIZONA AND SOUTHERN
CALIFORNIA. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE ALSO
ANTICIPATED OVER THE WEEKEND.

&&

.DISCUSSION...
STORM ACTIVITY IN OUR FORECAST AREA SO FAR THIS AFTERNOON HAS BEEN
IN JOSHUA TREE NATIONAL PARK. FOR ARIZONA...THE NORTHERN HALF OF THE
STATE HAS HAD MOST OF THE ACTIVITY SO FAR. IN SHORT...THE LOCATIONS
WITH THE HIGHER TERRAIN AND BEST SURFACE HEATING HAVE BEEN MOST
ACTIVE. DESPITE THE SOUTHEASTERLY FLOW...SURFCACE DEW POINTS ARE
QUITE UNIMPRESSIVE...EVEN IN SOUTHWEST NEW MEXICO. WOULD BE UNWISE
TO PARE BACK POPS FOR TONIGHT JUST YET. BASIC FORECAST TRENDS WERE
MAINTAINED WITH SOME TWEAKS AND MASSAGING DONE THROUGHOUT. IF WE CAN
MOISTEN UP THE LOWER LEVELS BUT HAVE DECENT SURFACE
HEATING...SATURDAY COULD BE QUITE ACTIVE WITH POTENTIAL FOR SEVERE
AND FLASH FLOODING. HOWEVER...GFS FORECAST SOUNDINGS INDICATE THAT
THE INSTABILITY WILL NOT BE THAT GREAT...ESPECIALLY IN WESTERN
ARIZONA AND SOUTHEAST CALIFORNIA. HOWEVER THAT AREA IS PROGGED TO
HAVE VERY HIGH PRECIPITABLE WATER WHICH WOULD BRING THE THREAT OF
FLASH FLOODING TO AREAS WELL AWAY FROM HIGHER TERRAIN. ON
SUNDAY...THE FORECAST SOUNDINGS SHOW WARMING IN THE LOW TO MID
LEVELS WHICH COULD HELP INSTABILITY. THIS IS REASONABLE IN THE WAKE
OF THE PASSING WAVE. JUST WHAT THE MOISTURE PROFILES WILL ACTUALLY
LOOK LIKE REMAIN TO BE SEEN. THEREAFTER...THE TREND IS A TRANSITION
TO A MORE GENERIC MONSOON FORECAST WITH POPS SLIGHTLY DECREASING
WITH TIME.

&&

.AVIATION...
TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT
KPHX...KIWA...KYUM...KBLH...AND KIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

17

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 22, 6:03 AM MST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST FRI JUL 22 2005

AZZ021>023-026>028-230203-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
603 AM MST FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. STRONG GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN
BE ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE WITH
SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
POSSIBLE SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY.

AZZ020-025-CAZ030>033-230203-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
603 AM MST (603 AM PDT) FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS
WITH STRONG GUSTY WINDS AND AREAS OF LOW VISIBILITIES IN BLOWING
DUST. THEN A CHANCE FOR THUNDERSTORMS WITH GUSTY WINDS...AREAS OF
BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE...AFTER MIDNIGHT.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
POSSIBLE SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND TUESDAY. NO HAZARDOUS
WEATHER EXPECTED ON WEDNESDAY AND THURSDAY.

AZZ024-230203-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS WITH STRONG GUSTY
WINDS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND
SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MONDAY THROUGH THURSDAY.

DKS

The radar

The Phoenix radar (KIWA), 15 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 22, 8:56 PM MST
Where
Maricopa County, Chandler
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.300, -111.833

Tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467996.